It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


Hi....

I posted on another board with the same question and it was suggested that I post here.

Has anyone experienced muscle pain along with some weakness as a side affect of Lipitor?

I was on Lipitor approximately 2 years ago and
never associated the pain I was having then with the drug. I hurt from the shoulder girdle, into both arms and legs. Headed to a rheumatologist...went thru tons of tests....my ANA (anti-nuclear antigen) level was abnormal. He thought it could be an early manifestation of an auto-immune disorder of some sort.

I asked to try a small dose, short term course of prednisone. He started with a "booster" shot and I went on 15 mg. for a week...down to 10 mg for a week, then to 5 mg. Within 24 hours, all of my pain was
gone! Sooooooo, I never associated the pain with Lipitor - thought whatever I had going on responded to steroids and continued the Lipitor. The muscle pain came back after I went to the lower (5 mg.) dose of prednisone. So, the doc suggested I stop taking
the Lipitor, which I did.

Unfortunately, my numbers went thru the roof again
and I started the Lipitor again 6 months ago (dummy me) and - BAM - the pain is back full force again!

Feels like I got hit with a mack truck!! Have stopped taking Lipitor and will wait to see if pain stops.

Another question.....since the prednisone helped
before (i.e. inflammation), would the Lipitor cause the inflammation? Someone on the other board suggested it destroys the ubiquinone/co-enzyme?

Confused and would love some input.

Linda

i sure hope you can help me. you are the only person i have read about that went on prednisone for the muscle pains. i was in such severe pain i ended up in the hospital. i believe it also is from the lipitor. my dr. says no. but she did put me on prednisone also. when i start to ween myself off the prednisone the pain comes back in the same excruciating way that sent me to the hospital. i know i can't stay on prednisone forever, do you think my pain will eventually go away? i was on lipitor since nov. 2003. i stopped taking it on feb. 15, 2005. can you give me any advice ? thanks shirley
Linda,

Lots of people (myself included) have had problems with statins. I had serious muscle pain in both arms, overall weakness, and pronounced exercise intolerance after over 7 years on Lipitor. For me, having started combination therapy with Tricor seemed to be what put me over the edge. I've been off all cholesterol meds for 1 year, and the muscle pain is much less noticeable (not gone though), and I can jog much further than 1 year ago.

I've not heard of prednisone to cure muscle aches from statins, but you're right - you can't stay on it forever - it is oral cortisone - and cortisone has it's own long-term risks.

For some, the aches go away within weeks of stopping the meds. Not so for others. Watch out for tingling or burning sensations also - because it indicates nerve damage, and that seems to take a lot longer to heal than the muscle pains... You can get these effects from Tricor in addition to statins, so be mindful...

CoQ10 supplements do help restore CoQ10 levels in the blood, and eventually in the tissues - because statins definitely deplete this substance, which is vital in order for your mitochondria to synthesize ATP to give you energy... I was on 200mg/day of CoQ10 for the last 6 months - can't say for sure it is what helped heal me... but I am definitely feeling better.

Hope your pains go away quickly...

HubbleRules
dtjobrien,

Look up "Dr. Beatrice Golomb, MD" from UCSD... She is currently conducting an independent study of the side-effects of statins. The following is a quote from an interview she gave back in March 2002:

Dr. Golomb: "Based on case reports we have received, these problems seem to generally be reversible. However it appears that in some cases recovery is prolonged or incomplete, particularly for muscle symptoms and neuropathy."

Based on posts I've read on this site, the above quote appears to be true - some have had serious side-effects (muscle pain, weakness, burning sensations...) that have persisted for years with no improvements. This seems to be especially true for neuropathy induced by statins.

Of course this evidence is mostly anectdotal right now. However, considering the fact that there is absolutely no profit motive to study the true nature and extent of statin side-effects, it becomes logical that no clinical studies have been conducted to date to determine the true extent of the problem.

HubbleRules
I was taking Zocor 10 mgs and there was no problem from it. Then I was told to start taking 20 mgs and my back started hurting terribly so I went back to 10 mgs. My doctor prescribed Zetia tabs and I took them for 3 days and my back hurt for a month. I went back to 10 mgs of Zocor until my leg started hurting. I quit taking anything and my leg improved but it still hurts some. Also I can't sleep on my left side any more because it goes numb and my leg hurts. I look into these two drugs and they're both made by the same company. The company must be giving the doctor money because my doctor won't prescribe anything else. I'm afraid to try someone else because my doctor is prescribing a sleeping aid for me and I'm afraid another doctor won't prescribe it for me and I need it to sleep.
If your dr. won't work with you, I strongly suggest U try to find someone else. My old dr. wouldn't work with me over trying something other then statins, so I dumped him. I don't know what your taking for a sleep helper, but I'm sure if U found another dr. and explained all this, he/she would work with you, but U have to make it clear from the beggining, U feel U need that med. or something as good so U can get your sleep.

Staying with a dr. just for a sleeping aid is not good, especially if he is giving U other meds. which are causing you more and more pain. Noone should be taking stuff that is harming them more then helping. Statins are not for everyone, as both my husband and I tried them, and more then one kind, but it resulted in so much pain, we both decided not to take them. Luckily we both switched drs. and they are trying to help us with alternitive things, although I know they would be much happier if we just popped a statin, but it is our bodies, not theirs.

Definitely give it some thought, and also try and have a good heart to heart talk with your dr. and find out why he will not try something else on you, seeing you are in so much pain. As U have probably read on this board, many folks have tried several statins and now have problems which may never go away. Some folks take them and do fine, God bless them, but for those that can't, another route needs to be taken. Good luck... :)

BTW..Just how high are your numbers? Maybe they could be lowered with diet, exercise and some lifestyle changes, and has your dr. tried that routine with you first before sticking U on statins?
Since this area mentioned side effects from Lipitor please see what I just posted with the subject 'Crestor' and about some side effects. Before I start taking it I'm hoping to get some insight. Thanks.





All times are GMT -7. The time now is 07:16 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!